DÄ internationalArchive17/2018Amiodarone-Associated Vestibulopathy
LNSLNS

The successful review by C. Sommer and colleagues (1) should be supplemented with information about a recently discovered new facet of toxic polyneuropathy as a side effect of amiodarone (2). As has emerged in the past year, this common antiarrhythmic drug is responsible not only for sensorimotor symptoms in polyneuropathy, but also for sensory—and more specifically, vestibular—neuropathy, as it causes a bilateral loss of balance (bilateral vestibulopathy) (3). The clinical appearance of bilateral vestibulopathy is vertigo, gait instability, oscillopsia, and risk of falls. Thus, in one dizziness center, 43% of patients taking amiodarone had bilateral vestibulopathy (2). Further, a recent retrospective multi-center study showed that 12% of patients with “idiopathic” bilateral vestibulopathy were taking amiodarone (3). This phenomenon has not been previously reported in the literature. The probable explanation for this is that the affected patients usually also have sensory polyneuropathy (or other central nervous symptoms), which may also cause gait instability, resulting in the symptoms being attributed to these diseases and the balance function not being examined (4). Today, a wide range of functional tests for the balance system is available, which can quickly and reliably document vestibulopathy as the cause of dizziness and gait instability. Therefore, patients taking amiodarone who present with dizziness and/or gait instability should undergo vestibular function testing. Only then can this side effect be recognized early and be included in the benefit–risk assessment of amiodarone therapy.

DOI: 10.3238/arztebl.2018.0296a

Prof. Dr. med. Robert Gürkov

Klinik für Hals-Nasen-Ohrenheilkunde

Ludwig-Maximilians-Universität München

rguerkov@med.uni-muenchen.de

Conflict of interest statement

The author declares that no conflict of interest exists.

1.
Ruehl RM, Gürkov R: Amiodarone-induced gait unsteadiness is revealed to be bilateral vestibulopathy. Eur J Neurol 2017; 24: e7–e8 CrossRef MEDLINE
2.
Gürkov R, Manzari L, Blodow A, Wenzel A, Pavlovic D, Luis L: Amiodarone-associated bilateral vestibulopathy. Eur Arch Otorhinolaryngol 2017; 275: 823–25 CrossRef MEDLINE
3.
Gürkov R: Amiodarone: a newly discovered association with bilateral vestibulopathy. Front Neurol 2018; 9: 119 CrossRef MEDLINE PubMed Central
4.
Sommer C, Geber C, Young P, Forst R, Birklein F, Schoser B: Polyneuropathies—etiology, diagnosis, and treatment options. Dtsch Arztebl Int 2018; 115: 83–90 VOLLTEXT
1. Ruehl RM, Gürkov R: Amiodarone-induced gait unsteadiness is revealed to be bilateral vestibulopathy. Eur J Neurol 2017; 24: e7–e8 CrossRef MEDLINE
2.Gürkov R, Manzari L, Blodow A, Wenzel A, Pavlovic D, Luis L: Amiodarone-associated bilateral vestibulopathy. Eur Arch Otorhinolaryngol 2017; 275: 823–25 CrossRef MEDLINE
3.Gürkov R: Amiodarone: a newly discovered association with bilateral vestibulopathy. Front Neurol 2018; 9: 119 CrossRef MEDLINE PubMed Central
4.Sommer C, Geber C, Young P, Forst R, Birklein F, Schoser B: Polyneuropathies—etiology, diagnosis, and treatment options. Dtsch Arztebl Int 2018; 115: 83–90 VOLLTEXT

Info

Specialities